Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A Banach space not containing $ c\sb 0,\ l\sb 1$ or a reflexive subspace


Author: W. T. Gowers
Journal: Trans. Amer. Math. Soc. 344 (1994), 407-420
MSC: Primary 46B99; Secondary 46B25
DOI: https://doi.org/10.1090/S0002-9947-1994-1250820-0
MathSciNet review: 1250820
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An infinite-dimensional Banach space is constructed which does not contain $ {c_0}$, $ {l_1}$ or an infinite-dimensional reflexive subspace. In fact, it does not even contain $ {l_1}$ or an infinite-dimensional subspace with a separable dual.


References [Enhancements On Off] (What's this?)

  • [1] W. T. Gowers and B. Maurey, The unconditional basic sequence problem, J. Amer. Math. Soc. 6 (1993), 851-874. MR 1201238 (94k:46021)
  • [2] R. C. James, Bases and reflexivity of Banach spaces, Ann. of Math. 52 (1950), 518-527. MR 0039915 (12:616b)
  • [3] -, Uniformly non-square Banach spaces, Ann. of Math. 80 (1964), 542-550. MR 0173932 (30:4139)
  • [4] -, A separable somewhat reflexive Banach space with nonseparable dual, Bull. Amer. Math. Soc. 80 (1974), 738-743. MR 0417763 (54:5811)
  • [5] W. B. Johnson and H. P. Rosenthal, On $ {w^\ast}$-basic sequences and their applications to the study of Banach spaces, Studia Math. 43 (1972), 77-92. MR 0310598 (46:9696)
  • [6] J. Lindenstrauss and C. Stegall, Examples of separable spaces which do not contain $ {\ell _1}$ and whose duals are non-separable, Studia Math. 54 (1975), 81-105. MR 0390720 (52:11543)
  • [7] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces, Vol. I, Springer-Verlag, 1977. MR 0415253 (54:3344)
  • [8] T. Schlumprecht, An arbitrarily distortable Banach space, Israel J. Math. 76 (1991), 81-95. MR 1177333 (93h:46023)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B99, 46B25

Retrieve articles in all journals with MSC: 46B99, 46B25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1250820-0
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society